Virginia, 2022

Damaging Wind in Virginia, May 22, 2022

May 22, 2022 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a frontal boundary produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 2:43 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 22, 2:43 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
343 PM EDT Sun May 22 2022

.SYNOPSIS...
A cold front moves across the area tonight, then stalls across the
southeast through Wednesday as high pressure tracks across the
northeast. The front returns north as a warm front Wednesday night.
A cold front crosses the area early Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 1310 PM EDT Sunday...

Sct shwrs/tstms overspread the area over the next svrl hrs ahead of
the apprchg cold front progged to push across the rgn later this eve.
Models show some energy lifting nne ahead of this bndry across nrn
most zones northward into nrn VA early this eve. This will most
likely be the area of concern for any svr, with hail/wind gusts
being the threat. Highest PoPs (likely) mainly north of I64 and VA
St Rt 360 this eve. Chc PoPs elsewhere. Pcpn tapers off to sct shwrs
after midnite as winds turn into the north. Not much CAA noted
behind the front despite the wind shift. Lows in the 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 310 PM EDT Sunday...

Unsettled/cooler through mid week as high pres tracks across the
nern states. Mon starts out cloudy with a few morning shwrs as the
cold front settles across the sern states. Models show low pres
dvlpng then moving slowly nne Mon nite and Tue. This combined with a
moist onshore flow results in a decent insitu-wedge setting up.
Shwrs overspread the area sw-ne Mon aftrn then continue on and off
Mon nite/Tue. Have increased PoPs/lowererd temps thru the period.

Highs Mon upr 60s nw to mid 70s se. Lows Mon nite mid 50s-lwr 60s.
Tue will be the coolest with highs in the 60s. Shwrs cont Tue nite
with lows in the 50s to near 60 se.

Somewhat milder Wed along with chc PoPs ahead of an apprchg warm
front. Some elevated thunder psbl during the aftrn. Highs arnd 70
north, mid-upr 70s south. The warm front lifts north of the area Wed
nite with only sct activity thru the nite. Muggy. Lows in the 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 310 PM EDT Sunday...

Warm with increasing moisture Thurs out ahead of the next cold front
progged to cross the area Thurs nite/erly Fri. Will carry high chc
to likely PoPs Thurs aftrn/eve then chc PoPs Thurs nite with the
fropa. Highs 80-85 except 75-80 at the beaches. Lows in the 60s.

Chc PoPs Fri due to lingering moisture behind the front. Highs upr
70s-lwr 80s. Still some uncertainity for the upcoming holiday
weekend on where the front ends up. Does it hang up along the coast
keeping it rather cloudy with periods of shwrs across the east or
does it push far enuf offshore so that high pressure builds in? Will
try to be optimistic and confine any shwrs to sern coastal areas
both days.

Lows Fri nite mid 50s-lwr 60s. Highs Sat upr 70s-lwr 80s. Lows Sat
nite upr 50s-mid 60s. Highs Sun low-mid 80s, cooler at the beaches.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 120 PM EDT Sunday...

The SC has lifted into a SCT-BKN VFR CU field (btwn 3-4K FT)
this aftrn along with gusty sw winds btwn 15-20 kts. SCT convection
dvlps along a lee trof early with shwrs/tstrms moving west to
east btwn 21Z-04Z ahead of a cold front. Have VCTS at most sites
but did include a TEMPO for TSTM at RIC before the end of the first
6 hr period. May take until 00Z or later for any thunder along the
coast.

Pcpn tapers off to sct shwrs behind the fropa tonite along with
a wind shift to the north. This will usher in lwr cloud ceiling
as well with with most locations see a 1-2K FT CIG by 12Z Mon.

OUTLOOK...
Unsettled conditions this week as a series of fronts and waves
of low pressure cross the area. Tue looks cloudy and wet with
widespread MVFR CIGS along with periods of shwrs. The front
comes back north as a warm front Wed nite with a cold frontal
passage early Fri.

&&

.MARINE...
As of 340 PM EDT Sunday...

A ~1024 mb high pressure off the SE coast this afternoon lingers
through early this week. Meanwhile, a cold front over the
Appalachian mnts will continue to push ESE through tonight before
stalling S of the local waters early this week. Winds were generally
S/SSW 10-15 kt with occasional gusts to around 20 kt this afternoon
ahead of the front. Winds become SW this evening before becoming
NNW/N behind the cold front which moves over the local waters this
evening through tonight. By late tonight/early Mon morning, the CAA
ramps up with N winds increasing to 15-20 kt with gusts to 25 kt
across the Ches Bay and Lower James. Winds increase to 15-20 kt over
the coastal waters, but frequent gusts are expected to remain below
25 kt. Therefore, have SCAs from 6 AM Mon through 1 PM Mon for the
Ches Bay and Lower James. Storms are possible ahead of and along the
front later this afternoon through early tonight, but any elevated
winds from convection will be handled by an MWS/SMW.

Winds diminish Mon afternoon to 10-15 kt, becoming NNE/NE late as
high pressure begins to build into the Northeast. High pressure
lingers over the Northeast through midweek with NE onshore flow
continuing through Wed and a potential increase to near SCA level
Tues (primarily across the lower bay). Winds become E Wed afternoon,
becoming SE/SSE Wed night as a warm front lifts north. SSE/S winds
may increase to 15-20 kt Thurs afternoon into early Thurs night with
SCAs possible.

Seas 2-3 ft this afternoon increase to 3-4 ft across the coastal
waters Mon behind the cold front. Seas may build to 4-5 ft Tues with
persistent NE onshore flow, however, confidence in 5 ft seas is too
low at this time for SCAs. Seas remain elevated through late week.
Waves of 1-2 ft (mainly around 2 ft) this afternoon increase to 2-3
ft Mon behind the cold front.

With winds becoming NE Mon and seas building to around 3 ft, there
will be a moderate rip risk across the southern beaches from VA
Beach S. Winds remain NE Tues as seas build to around 4 ft.
Therefore, there will be a moderate rip risk across all beaches Tues.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 6 AM to 1 PM EDT Monday for
     ANZ630>632-634-638.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...RMM
Hazardous weather outlook, May 22, 3:11 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 PM EDT Sun May 22 2022

MDZ021>025-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-099-100-509>525-232015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
411 PM EDT Sun May 22 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms late this afternoon and evening could
produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ102-VAZ098-232015-
Eastern Currituck-Virginia Beach-
411 PM EDT Sun May 22 2022

...MODERATE RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms late this afternoon and evening could
produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 22, 4:25 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
525 PM EDT Sun May 22 2022

VAZ060-061-068-222215-
Amelia VA-Cumberland VA-Prince Edward VA-
525 PM EDT Sun May 22 2022

...A strong thunderstorm will impact portions of southwestern
Cumberland, northeastern Prince Edward and west central Amelia
Counties through 615 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farmville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Farmville and Longwood University around 530 PM EDT.
  Rice and Guinea Mills around 550 PM EDT.

Other locations impacted by this storm include Raines Tavern, Tuggle,
Reeds, Angola, Hawk and Stoddert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3733 7852 3733 7849 3734 7849 3733 7847
      3734 7847 3734 7846 3742 7841 3748 7822
      3728 7817 3730 7823 3727 7823 3725 7851
TIME...MOT...LOC 2124Z 258DEG 13KT 3733 7843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Miller
Special weather statement, May 22, 4:51 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
551 PM EDT Sun May 22 2022

VAZ048-509-222245-
Fluvanna VA-Western Louisa VA-
551 PM EDT Sun May 22 2022

...Strong thunderstorms will impact portions of northwestern Louisa
and Fluvanna Counties through 645 PM EDT...

At 550 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Free Union to near Charlottesville to near
Shipman. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Ferncliff, Boswells
Tavern, Troy, Gordonsville, Scottsville, Green Springs, Shores,
Central Plains, Cohasset, Waldrop, Trevilians, Hardware, Wilmington,
Cunningham, Nahor and Zion Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3812 7795
      3808 7795 3771 7831 3773 7837 3774 7842
      3776 7847 3780 7849
TIME...MOT...LOC 2150Z 257DEG 22KT 3820 7852 3802 7855 3769 7891

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Miller
Special weather statement, May 22, 4:53 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
553 PM EDT Sun May 22 2022

VAZ060-222230-
Prince Edward-
553 PM EDT Sun May 22 2022

...A STRONG THUNDERSTORM WILL AFFECT PRINCE EDWARD COUNTY...

At 552 PM EDT, a strong thunderstorm was located over Cullen, or near
Phenix, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Darlington Heights around 600 PM EDT.
  Briery and Virso around 615 pm EDT.
  Hampden Sydney College and Hampden Sydney around 620 PM EDT.
  Green Bay around 630 PM EDT.

Other locations impacted by this storm include Kingsville, Briery
Creek Lake, Prince Edward Station, Briery, Virso, Prince Edward Lake,
Twin Lakes State Park, Burkes Tavern, Moran and Worsham.

LAT...LON 3723 7869 3729 7823 3712 7824 3710 7828
      3711 7836 3709 7838 3708 7845 3709 7848
      3711 7850 3713 7851 3715 7855 3714 7858
      3716 7862 3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 2152Z 265DEG 25KT 3714 7868

JO

The radar

The Sterling radar (KLWX), 119 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
May 22, 5:27 PM EST
Where
Louisa County, 2.14 mi NE of Thelma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.070, -78.220

Tree was downed and a few shingles were blown off of a house on Ridge Top Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031468.